Arkansas, 2002

Lightning Strike in Arkansas, April 8, 2002

April 8, 2002 · NWS LZK · 1 event in 1 county or zone

Lightning struck a couple of houses in the Elliott area. The houses caught on fire, with one house suffering minor damage and the other other totally destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Lightning struck a couple of houses in the Elliott area. The houses caught on fire, with one house suffering minor damage and the other other totally destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 8, 2:38 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 8, 2:38 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
338 AM CDT MON APR 8 2002

OF MAIN CONCERN IS POTENTIAL FOR HEAVY RAINFALL OVER THE SOUTHEASTERN
HALF TODAY.

MAIN AXIS OF HEAVIER RAINFALL HAS SHIFTED EASTWARD OUT OF THE WESTERN
AREAS. ALL INDICATIONS ARE THAT NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS WILL MOVE ACROSS THE SOUTHEASTERN HALF OF ARKANSAS
TODAY. HEAVY RAINS WILL LIKELY TRAIN ACROSS THE SAME GENERAL AREA
TODAY THROUGH EARLY TONIGHT.

A FLASH FLOOD WATCH MAY BE REQUIRED LATER TODAY OR TONIGHT.

FCSTID = 38
HRO   66  53  67  49 /  70  50  10  10
LIT   71  57  71  53 /  80  60  30  10
HOT   69  57  72  54 /  80  60  30  10
PBF   72  58  73  55 /  90  80  50  20

.LZK...
AR...NONE.

In the hours before

Special weather statement, Apr 8, 1:20 AM CST, 2 hours 40 minutes before
ARZ045>047-055>057-062>069-080830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 AM CDT MON APR 8 2002

...SEVERE THUNDERSTORM WATCH UNTIL 600 AM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 78 WILL BE IN EFFECT UNTIL 600 AM
CDT THIS MORNING FOR MUCH OF EAST CENTRAL AND SOUTHEASTERN
ARKANSAS.

AT 215 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS EXTENDING FROM NEAR PINE BLUFF TO NEAR MONTICELLO TO
NEAR CROSSETT. STORMS IN THE LINE WERE MOVING EAST AT 50 MPH.

ADDITIONAL STORMS MAY FORM IN THE WATCH AREA OVER THE NEXT FEW
HOURS. STRONG AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH
THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

22
Special weather statement, Apr 8, 2:53 AM CST, 1 hour 7 minutes before
ARZ045>047-055>057-062>069-081000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
353 AM CDT MON APR 8 2002

SEVERE THUNDERSTORM WATCH NUMBER 78 WHICH WAS ISSUED FOR MUCH OF
EAST CENTRAL AND SOUTHEASTERN ARKANSAS EARLIER THIS MORNING IS NO
LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...

...LONOKE...PRAIRIE...MONROE...GRANT...JEFFERSON...ARKANSAS...
DALLAS...CLEVELAND...LINCOLN...DESHA...OUACHITA...CALHOUN...
BRADLEY...DREW...

STRONG TO SEVERE THUNDERSTORMS THAT WERE IN THE WATCH AREA EARLIER
HAVE MOVED EASTWARD ACROSS THE MISSISSIPPI RIVER AND ARE NO LONGER
A THREAT.

22
Special weather statement, Apr 8, 3:45 AM CST, 15 minutes before
ARZ021-022-030>032-037>047-052>057-062>069-081830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
445 AM CDT MON APR 8 2002

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS STILL EXISTS OVER THE
SOUTHERN TWO THIRDS OF THE STATE TODAY. THE RISK OF SEVERE WEATHER
IS DUE TO A LARGE LOW...AT THE UPPER LEVELS OF THE ATMOSPHERE...
APPROACHING FROM THE WEST.

THE MAIN THREATS ASSOCIATED WITH THE STORMS WILL BE STRONG WINDS AND
HEAVY RAINS. IT IS MORE LIKELY THAT SEVERE WEATHER WILL DEVELOP TO
THE SOUTH OF ARKANSAS LATER TODAY...BUT THERE WILL BE ENOUGH
INSTABILITY AROUND TO POSE A THREAT TO ARKANSAS STILL.

EVERYONE IS URGED TO KEEP INFORMED ABOUT THE LATEST FORECASTS AND
WEATHER CONDITIONS. EMERGENCY MANAGERS AND STORM SPOTTERS MAY BE
ACTIVATED LATER TODAY.

32

The radar

The Little Rock radar (KLZK), 150 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ouachita

When
April 8, 4:00 AM CST
Where
Ouachita County, Elliott
Reported by
NEWSPAPER
Coordinates
33.593, -92.882 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291973.